Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Tampa Bay, FL

April 23, 1997Hernando County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 23, 1997, 10:10 AM EDT for Hernando County, Florida. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 10:10 AM EDT (14:10 UTC)
Expired
Apr 23, 1997, 11:15 AM EDT
In force
65 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Hernando County, FL

The radar

The Tampa radar (KTBW), 95 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 10:45 AM EDTThunderstorm WindSpring Hill, FLThunderstorm winds downed billboards, sheds and several power lines east of U.S. Highway 19.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:00 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS1 KTBW 231415 RRA
SVRTBW
FLC053-231515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1010 AM EDT WED APR 23 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...HERNANDO COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
SEVERE THUNDERSTORMS CONTINUE OVER HENANDO COUNTY. THE THUNDERSTORMS ARE
MOVING TOWARD THE EAST AT 40 TO 50 MPH. THE BAND OF THUNDERSTORMS IS
ALIGNED EAST WEST OVER THE COUNTY AND WILL REMAIN OVER THE COUNTY FOR
THE NEXT HOUR OR SO.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED
TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR
AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:52 AM EDT, 18 minutes earlier.

Area forecast discussion, Apr 23, 9:52 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY - RUSKIN, FL
948 AM EDT WED APR 23 1997

...SHORT DISCUSSION...
U/L TROF TO SWING THRU SE STATES TODAY AS COLD FRONT WEST OF TLH MOVES
TO THE SE. SQUALL LINE AHEAD OF FRONT ACROSS NORTH HALF CWA WILL COVER
WC FL BY NOON AND REACH SOUTH END CWA BY EARLY AFTERNOON.  COLD FRONT
LAGS BEHIND AND WILL BE MOVING INTO WC FL THIS AFTERNOON.  ATMOS SOUTH
OF FRONT UNSTABLE WITH MOISTURE EXPECTED TOl INCREASE.

RKR

In the hours before

Special weather statement, Apr 23, 5:56 AM EDT, 4 hours 14 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997

        ...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO.  THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA.  THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING.  THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.

THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE.  DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS.  THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKzIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.

OGLESBY
Special weather statement, Apr 23, 6:00 AM EDT, 4 hours 10 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-231600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT WED APR 23 1997

        ...SEVERE THUNDERSTORMS POSSIBLE TODAY...

A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM JACKSONVILLE TO
25 MILES NORTHWEST OF CROSS CITY AND INTO THE NORTHEAST GULF OF
MEXICO.  THE THUNDERSTORMS WERE IN ADVANCE OF A STRONG COLD FRONT
MOVING ACROSS THE PANHANDLE OF FLORIDA.  THIS LINE OF STORMS WILL PUSH
SOUTHEAST THROUGH THE DAY AND WILL PUSH INTO LEVY COUNTY EARLY THIS
MORNING.  THE LINE WILL MOVE INTO WEST CENTRAL FLORIDA BY LATE
MORNING...AND INTO THE FT MYERS AREA EARLY THIS AFTERNOON.

THE ATMOSPHERE OVER THE PENINSULA IS VERY UNSTABLE.  DOPPLER RADAR
INDICATES A STRONG LOW LEVEL JET WITH WINDS AT 1000 FT FROM THE
SOUTHWEST AT 40 TO 50 MPH FEEDING DEEP TROPICAL AIR INTO THE LINE OF
STORMS.  THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...LARGE HAIL...POSSIBLE TORNADOES...VERY
HEAVY RAIN...AND FREQUENT LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS AS THE DAY PROGRESSES.

OGLESBY

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:08 AM EDTTornado WarningTBWLevy52 min
Apr 23, 8:55 AM EDTSevere Thunderstorm WarningTBWHernando, Pasco65 min
Apr 23, 8:55 AM EDTSevere Thunderstorm WarningTBWCitrus, Levy65 min
Apr 23, 9:30 AM EDTTornado WarningTBWHernando45 min
Apr 23, 9:34 AM EDTTornado WarningTBWCitrus41 min
Apr 23, 9:50 AM EDTTornado WarningTBWSumter40 min
Apr 23, 9:57 AM EDTSevere Thunderstorm WarningTBWPasco63 min
Apr 23, 10:28 AM EDTSevere Thunderstorm WarningTBWSumter62 min
Apr 23, 10:59 AM EDTSevere Thunderstorm WarningTBWPasco, Pinellas61 min
Apr 23, 11:03 AM EDTTornado WarningTBWPasco, Pinellas42 min
Apr 23, 11:23 AM EDTSevere Thunderstorm WarningTBWHillsborough67 min
Apr 23, 11:35 AM EDTTornado WarningTBWHillsborough40 min
Apr 23, 11:59 AM EDTSevere Thunderstorm WarningTBWPolk61 min
Apr 23, 12:04 PM EDTSevere Thunderstorm WarningTBWPinellas56 min
Apr 23, 12:26 PM EDTTornado WarningTBWHillsborough49 min
Apr 23, 12:33 PM EDTSevere Thunderstorm WarningTBWManatee57 min
Apr 23, 12:59 PM EDTSevere Thunderstorm WarningTBWPolk61 min
Apr 23, 1:20 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pinellas55 min
Apr 23, 2:05 PM EDTSevere Thunderstorm WarningTBWHardee55 min
Apr 23, 2:22 PM EDTSevere Thunderstorm WarningTBWManatee53 min
Apr 23, 2:30 PM EDTSevere Thunderstorm WarningTBWHighlands60 min
Apr 23, 2:33 PM EDTTornado WarningTBWSarasota42 min
Apr 23, 3:12 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota63 min
Apr 23, 3:45 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee, Highlands60 min
Apr 23, 4:11 PM EDTSevere Thunderstorm WarningTBWCharlotte, Sarasota64 min
Apr 23, 4:52 PM EDTSevere Thunderstorm WarningTBWDeSoto, Highlands68 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.